Pennsylvania, 2003

High Wind in Pennsylvania, March 8, 2003

March 8, 2003 · NWS PBZ · 12 events in 12 counties and zones

High winds blew down trees and power lines in Uniontown, Marion Center, Portersville, Derry, Upper Burrell, Barkeyville, Coraopolis, New Castle, Evans City, Limestone, Elders Ridge, Ohioville, Canonsburg, and Sharon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds blew down trees and power lines in Uniontown, Marion Center, Portersville, Derry, Upper Burrell, Barkeyville, Coraopolis, New Castle, Evans City, Limestone, Elders Ridge, Ohioville, Canonsburg, and Sharon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 8, 6:30 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 6:30 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EST SAT MAR 8 2003

LOOKING AT LATEST RUC SHOWS 70KT AT 85H MOVING INTO OUR AREA AFT 02Z
AND COULD AFFECT OUR HIER ELEVATIONS TO THE EAST AND SOUTHEAST. ANY
THUNDERSTORMS COULD MIX THIS DOWN. WILL UPGRADE OUR ADVISORY TO A HIGH
WIND WARNING FOR OUR COUNTIES TO THE EAST.

.PBZ...
MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ023...PAZ030...
PAZ032.

WIND ADVISORY FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041.

WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Mar 8, 5:00 AM EST, 16 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT IN EAST
CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. A STRONG COLD
FRONT WILL PROVIDE GUSTY WINDS...POSSIBLY GUSTING TO 50 MPH OR MORE.
WARM TEMPERATURES AND RAIN MAY CAUSE ICE JAMS IN THE ALLEGHENY RIVER TO
MOVE TONIGHT OR EARLY SUNDAY. THIS MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 8, 8:00 PM EST, 1 hour 10 minutes before
OHZ039>041-048>050-057>059-068-090230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING FROM WEST OF COLUMBUS TO AKRON OHIO.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM ZANESVILLE TO EAST PALESTINE BETWEEN 8:30 AND 9:30 PM. EXPECT
WINDS GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
Special weather statement, Mar 8, 8:35 PM EST, 35 minutes before
PAZ007>009-013>016-020-022-090300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING FROM WEST OF YOUNGSTOWN OHIO TO CAMBRIDGE
SPRINGS PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT 45 MPH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM BEAVER TO DUBOIS BY 9:30 PM. EXPECT WINDS TO GUSTS OVER 45 MPH
AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.
Special weather statement, Mar 8, 8:55 PM EST, 15 minutes before
OHZ069-PAZ021-029-031-WVZ001>004-012-021-022-090330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EST SAT MAR 8 2003

DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED
THUNDERSTORMS EXTENDING WEST OF ZANESVILLE TO NEW PHILADELPHIA IN
OHIO TO WEST OF FRANKLIN PENNSYLVANIA. MOVEMENT WAS TO THE EAST AT
45 MPH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE IN A LINE EXTENDING
FROM WOODSFIELD OHIO TO PITTSBURGH TO DUBOIS PENNSYLVANIA BY 10:00
PM. EXPECT WINDS TO GUSTS OVER 45 MPH AS THIS LINE MOVES THROUGH.

A WIND ADVISORY REMAINS IN EFFECT OVERNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Mercer

When
March 8, 9:10 PM EST
Where
Mercer forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

High Wind, Butler

When
March 8, 9:17 PM EST to 9:30 PM EST
Where
Butler forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

High Wind, Venango

When
March 8, 9:20 PM EST
Where
Venango forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

High Wind, Lawrence

When
March 8, 9:20 PM EST
Where
Lawrence forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

High Wind, Allegheny

When
March 8, 9:45 PM EST
Where
Allegheny forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

High Wind, Beaver

When
March 8, 9:45 PM EST
Where
Beaver forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

High Wind, Clarion

When
March 8, 9:45 PM EST to 10:00 PM EST
Where
Clarion forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Trees down in Lickingville and Limestone.

High Wind, Indiana

When
March 8, 10:07 PM EST
Where
Indiana forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER

High Wind, Westmoreland

When
March 8, 10:15 PM EST to 11:02 PM EST
Where
Westmoreland forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER

High Wind, Armstrong

When
March 8, 10:15 PM EST
Where
Armstrong forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

High Wind, Washington

When
March 8, 10:22 PM EST
Where
Washington forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

High Wind, Fayette

When
March 8, 10:45 PM EST
Where
Fayette forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342769, 5342761, 5342763, 5342765, 5342764, 5342767, 5342770, 5342760, 5342762, 5342766, 5342768, 5342759.